Display Settings:

Format

Send to:

Choose Destination
J Clin Pharmacol. 2012 Dec;52(12):1852-60. doi: 10.1177/0091270011424153. Epub 2011 Dec 15.

Comparison of changes in the lipid profile of postmenopausal women with early stage breast cancer treated with exemestane or letrozole.

Author information

  • 1Division of Clinical Pharmacology, Wishard Memorial Hospital, WD Myers Bldg, W7123, 1001 West 10th St, Indianapolis, IN 46202, USA. dflockha@iupui.edu

Abstract

Effects of aromatase inhibitor (AI) therapy on the plasma lipid profile are not clear. Here the authors describe changes in fasting lipids (total cholesterol, high-density lipoprotein [HDL], low-density lipoprotein [LDL], and triglycerides) before and after 3 months of exemestane or letrozole treatment. HDL was reduced in the entire cohort (P < .001) and in the exemestane group (P < .001) but unchanged in the letrozole group (P = .169). LDL was increased in the entire cohort (P = .005) and in the letrozole group (P = .002) but unchanged in the exemestane group (P = .361). This effect was at least partially attributable to washout of tamoxifen as only patients with prior use of tamoxifen experienced a significant increase in LDL. Baseline HDL was an independent predictor of the change in HDL (r(2) = -0.128, P < .001), and prior tamoxifen use was associated with greater increases in LDL (r(2) = 0.057, P < .001). Use of lipid-altering medications did not protect against the exemestane-induced drop in HDL or the increase in LDL observed in women with prior use of tamoxifen taking letrozole. In conclusion, AI treatment and/or washout of tamoxifen induced detrimental changes in the lipid profile of postmenopausal women with breast cancer.

PMID:
22174434
[PubMed - indexed for MEDLINE]
PMCID:
PMC3616612
Free PMC Article

Images from this publication.See all images (3)Free text

Figure 1
Figure 2
Figure 3
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for John Wiley & Sons, Inc. Icon for PubMed Central
    Loading ...
    Write to the Help Desk